Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 7, 2021Nemaha County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 7, 2021, 10:29 PM CDT for Nemaha County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 10:29 PM CDT (03:29 UTC)
Expired
Aug 7, 2021, 11:00 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Hail
0.00 in
Wind
50

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS83 KTOP 080329
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1029 PM CDT Sat Aug 7 2021
 
KSZ010>012-023-024-080400-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
1029 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northeastern
Pottawatomie, northwestern Jackson, Nemaha, western Brown and eastern
Marshall Counties through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Axtell to 8 miles south of
Onaga. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Sabetha, Seneca, Onaga, Centralia, Axtell, Wetmore, Circleville,
Bern, Corning, Summerfield, Soldier, Havensville, Goff, Vermillion,
Wheaton, Oneida, Baileyville, Lillis and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

&&

LAT...LON 3936 9580 3935 9631 4000 9640 4000 9577
TIME...MOT...LOC 0329Z 272DEG 42KT 3996 9618 3937 9622 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:48 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 6:48 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
648 PM CDT Sat Aug 7 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 319 PM CDT Sat Aug 7 2021

This afternoon a midlevel trough was located from the western
Dakotas into northeast Colorado at 1930Z. A surface trough extended
from western Nebraska southwest to a low in southwest Kansas. A few
small boundaries were located over north central Kansas lifting
northward toward the Nebraska border per latest radar at 1945Z.

Shear varies from 25 to 35 kts along with SBCAPE 3500-4000 J/kg at
19Z. The mid level trough will gradually move east tonight
increasing forcing for ascent across the Central Plains. CAMS are in
fairly good agreement with timing of convection into north central
Kansas after 01Z then proceeding eastward the rest of the evening
and overnight. Given favorable shear, instability as well as
steepening mid level lapse rates should be sufficient for a few
strong to severe storms with wind and hail the main hazards.

The trough axis moves slowly across eastern Kansas later tonight and
Sunday exiting in the afternoon. Still could see some stronger
storms again on Sunday, but the better threat for severe may be east
in Missouri. Little relief from the heat will be noted on Sunday
with highs in the low to mid 90s common.

Thermal axis extends into the central Plains on Monday with weak mid
level ridging through the day. Temperatures warm in the the middle
and upper 90s with afternoon heat indices around 105 and similar
temps and heat indices are expected on Tuesday so will continue to
monitor for possible heat headlines. Relief from the heat does not
come until the end of the week where temperatures near normal are
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 643 PM CDT Sat Aug 7 2021

The main concern for the 00Z TAF is the chance for thunderstorms
at airports this evening into tonight. Storms are likely to impact
KMHK between 03Z and 05Z, and are most likely to impact KTOP/KFOE
between 05Z and 07Z. Strong wind gusts could accompany storms,
along with heavy rainfall leading to reduced visibility and
ceilings. Redevelopment of storms is possible Sunday afternoon,
but recent model trends keep storms well south of sites.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...Teefey
Hazardous weather outlook, Aug 7, 3:22 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 PM CDT Sat Aug 7 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-082030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
322 PM CDT Sat Aug 7 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This afternoon and Tonight.

Strong to severe storms are possible this evening into the
overnight hours. Damaging winds and large hail will be the main
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible again on Sunday mainly
across northeast and east central Kansas. Damaging winds and
large hail will be the main hazards.

Afternoon heat indices around 105 degrees will be possible Monday
and Tuesday across the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 7, 8:26 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
826 PM CDT Sat Aug 7 2021

KSZ020-034-080215-
Cloud-Ottawa-
826 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of Ottawa and Cloud
Counties through 915 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Scottsville to 3 miles
north of Kanopolis. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Minneapolis, Bennington, Miltonvale, Glasco, Delphos, Tescott,
Culver, Wells, Aurora, Niles and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.

&&

LAT...LON 3949 9793 3959 9737 3896 9737 3896 9793
TIME...MOT...LOC 0126Z 250DEG 43KT 3948 9783 3876 9814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Reese
Local storm report, Aug 7, 8:50 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     CULVER                  38.97N 97.76W
08/07/2021  E60 MPH          OTTAWA             KS   CO-OP OBSERVER

            REPORT OF 6 INCH TREE LIMBS DOWN AND 60 MPH
            WINDS.

&&

ST
Local storm report, Aug 7, 8:59 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     NON-TSTM WND GST 2 SE CONCORDIA          39.55N 97.64W
08/07/2021  M63 MPH          CLOUD              KS   ASOS

&&

SMB
Local storm report, Aug 7, 9:14 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     2 SE CONCORDIA          39.55N 97.64W
08/07/2021  M63 MPH          CLOUD              KS   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 SE CONCORDIA.

&&

SMB
Special weather statement, Aug 7, 10:28 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Topeka KS
1028 PM CDT Sat Aug 7 2021

KSZ022>024-036>039-054-080400-
Wabaunsee-Geary-Shawnee-Lyon-Pottawatomie-Riley-Jackson-Morris-
1028 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, Morris, western Shawnee, Wabaunsee, southeastern
Pottawatomie, southwestern Jackson and northern Lyon Counties through
1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Belvue to 6 miles southeast of
Wilsey. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wamego, Herington, Council Grove, Rossville, Alma, Eskridge, St.
Marys, Dover, Silver Lake, St. George, Maple Hill, White City, Alta
Vista, Dwight, McFarland, Harveyville, Paxico, Belvue, Emmett and
Louisville.

This includes the following highways...
 Interstate 70 between mile markers 308 and 352.
 Kansas Turnpike between mile markers 144 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, northeastern and east central Kansas.

&&

LAT...LON 3872 9693 3887 9689 3887 9690 3937 9627
      3938 9572 3887 9588 3887 9595 3862 9595
      3852 9679 3852 9693
TIME...MOT...LOC 0327Z 270DEG 42KT 3931 9621 3857 9659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Reese
Special weather statement, Aug 7, 10:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1029 PM CDT Sat Aug 7 2021

KSZ010>012-023-024-080400-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
1029 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of northeastern
Pottawatomie, northwestern Jackson, Nemaha, western Brown and eastern
Marshall Counties through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Axtell to 8 miles south of
Onaga. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sabetha, Seneca, Onaga, Centralia, Axtell, Wetmore, Circleville,
Bern, Corning, Summerfield, Soldier, Havensville, Goff, Vermillion,
Wheaton, Oneida, Baileyville, Lillis and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

&&

LAT...LON 3936 9580 3935 9631 4000 9640 4000 9577
TIME...MOT...LOC 0329Z 272DEG 42KT 3996 9618 3937 9622

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:19 PM CDTSevere Thunderstorm WarningTOPCloud, Republic41 min
Aug 7, 8:26 PM CDTSpecial Weather StatementTOPCloud, Ottawa49 min
Aug 7, 8:42 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa33 min
Aug 7, 8:56 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington49 min
Aug 7, 9:08 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley52 min
Aug 7, 9:41 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington49 min
Aug 7, 9:49 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee41 min
Aug 7, 10:28 PM CDTSpecial Weather StatementTOPMorris, Wabaunsee32 min
Aug 7, 10:56 PM CDTSpecial Weather StatementTOPJackson, Shawnee34 min
Aug 7, 11:28 PM CDTSpecial Weather StatementTOPBrown, Douglas, Jackson, Jefferson, Lyon, Morris and 3 more32 min
Aug 8, 12:00 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage30 min
Aug 8, 2:27 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more4 days

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.